Thursday, October 18, 2012

Surgery Scheduled Tomorrow

Nolan had his ENT appointment on Monday. He has had an upper respiratory infection for a while, and his chronic sinus issues and unrelenting ear infection meant we had a bit to talk about.

His ENT looked into his ear and it was filled with thick fluid - this meant he needed a trip to the dreaded treatment room with its papoose board. This is never a pleasant experience, and I hate doing it. Nolan screamed, "Mommy, save me!" the entire time he was strapped down, and without his hearing aids he can't hear me (he can't see me, either, since he is sandwiched between the nurse and ENT).

In any case, we found out that he has a granuloma on his right tube, which is the cause of the infection. Granulation tissue often forms around tubes that penetrate any part of the body - eardrums included. The granuloma has to be removed, so he'll have his tubes removed on Friday. New tubes will be placed - this time they'll be "U-tubes."

We also discussed his stridor, which was never successfully treated via his previous surgeries. His ENT wants to take a look to see why the apnea and stridor are continuing, so they'll do a bronchoscopy and microlaryngoscopy while he's out for the ear tubes. For those who haven't had a bronch, this procedure is basically looking down his airway with a camera to see where the obstruction is coming from. He has laryngomalacia, and it is likely that his first surgery didn't fix the problem. I doubt we'll sign up for more surgeries - the little guy has been through many surgeries and none of them have really helped him. I doubt a second attempt will have long term success at fixing the stridor.

His ENT was very upset that he is receiving overnight feeds. She wants to put him on a drug called Reglan to see if that will help. I am not on board with that idea. The thing is, the overnight feeds are working. The Reglan may or may not work, and this drug has a black-box warning from the FDA. It crosses the blood-brain barrier and has caused tics, movement disorders, and other neurological issues - the longer you take the drug, the higher the risk. Since Nolan's digestive issues don't seem to be a short-term issue, I cannot allow my child to take this drug. Especially since less risky options (i.e. the overnight feeds) are extremely successful and won't cause brain damage.

She was rather upset that I don't want to use the drug. She started to go into a monologue about how the overnight feeds are being refluxed and causing sinusitis, which means she'll have to do a sinus CT scan and sinus surgery.

My ridiculous meter went off: firstly, he has a Nissen fundoplication. We recently had it tested with an upper-GI barium study and it is intact, with no reflux evident (even when flipped upside down). We know he isn't refluxing.

Secondly, this child has had chronic sinus and ear infection issues since... FOREVER. She has forgotten that he has already had a sinus CT scan - a year ago. First she blamed the sinus issues on reflux. Then on the C-Pap machine. Now she's blaming them on the overnight feeds.

I felt quite bullied into trying the Reglan. She actually laughed at my concern, astonished that I wouldn't give my child this drug. I went home after the appointment and did some more research, including asking around on forums of parents who have children with motility problems. Guess what? Many of the parents had to stop using Reglan for head bobbing, tics, lip smacking, and aggressive behavior.

There are other options for treating motility issues, and I would rather try a safer drug if we go the pharmaceutical route at all. Really, I'd rather avoid the drugs altogether and see what happens with some time once we get his weight stabilized.

In any case, we'll be driving up to Williamsville, NY at 6:00am tomorrow morning. Hopefully he'll be in-and-out, and we should be home by the early afternoon.


TheSweetOne said...

Good luck tomorrow!

Might be time to give that ENT the boot! (and I won't be specific about what boot or where to put it!)

dlefler said...

I suppose she feels that she has used the drug for a long time and "never" seen any problems with it. I don't get the same story when talking to other parents, though, or even from reviewing the literature. Apparently, the side effects were under-reported. There's a reason for that black-box warning! I'd probably give domperidone a shot, but it isn't approved in the USA and we don't have a doc willing to prescribe it (if you can find a doc willing to prescribe domp., you can get it from Canada).

TheSweetOne said...

One of the families we know had their daughter on domperidone when she was an infant. It made her throw up all the time. They thought the throwing up was because of something else. When they took her off the dom presurgery the vomiting stopped. Until then she was "failure to thrive"... I say go with your instincts. Just say no to drugs! ; )

dlefler said...

He's doing so well with the overnight feeds that I feel like, "why mess with what works?" I don't want to pump my kid full of meds if we can avoid it. For all we know, his appetite could pick up once his weight gets to a nice, stable point and we can stop EVERYTHING - so I see no reason to jump on the medication bandwagon. My gut definitely says NO to this one!

Herding Grasshoppers said...

I was going to make a sarcastic comment but that doesn't always come through well, without personal contact.. I mean,

WHY ON EARTH TRY A RISKY DRUG WHEN PLAIN OLD FOOD IS WORKING?! Okay, okay, even if the "plain old food" is g-tube-fed. It's FOOD.

I say it's time to get a new ENT.

I'll be praying for Nolan tomorrow... and YOU :D


dlefler said...

Exactly! Pediasure is 100% safe - the drug with the black box warning from the FDA is, by default, riskier! Oy.

spherescamp said...

Hmm...overnight feeds which is, well, like Julie said, it's food, big deal (and it's working) or a drug that has a black-box label (?!). That is a really hard choice. Major bummer that your ENT is being a bully on this one.

xraevision said...

This is SO late, but I just wanted to mention that X was on domperidone for a few years. It has a sweet taste which makes it easy to give. Our awesome pediatrician, who is of Indian origin, said the medication is quite harmless (you have to take industrial doses to see side effects, and those are not dangerous) and, in India, you can buy it over the counter at convenience stores. Sounds like an extreme difference from not being able to buy it in the US. Do you know why that is? Just curious.